MAUDE Adverse Event Report: MINERVA SURGICAL INC MINERVA ENDOMETRIAL ABLATION SYSTEM, DISPOSABLE HANDPIECE

MINERVA SURGICAL INC MINERVA ENDOMETRIAL ABLATION SYSTEM, DISPOSABLE HANDPIECE
Catalog Number MIN9770
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Bowel Burn (1756)
Date of Event 08/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported, the physician performed an uneventful endometrial ablation procedure on (b)(6) 2024.On (b)(6) 2024, the patient returned to the emergency department where an ultrasound was performed which confirmed the presence of a uterine perforation and thermal effect on the bowel.Patient was admitted to the hospital and underwent an ileostomy.
 
Additional Manufacturer Narrative
Based on the physician and sales representative (present during procedure) and interviews performed by minerva surgical's chief medical officer, it was reported that this was the practicing physician's first experience using the minerva endometrial ablation system.Against the sales representative's recommendation, the physician elected not to use the provided minerva dilator and a uterine sound.The physician utilized a hysteroscope to estimate the sounding length and the length of the cervical canal.The device was set to the difference between the two numbers (6.5-cm), and was inserted but not deployed as the cervical balloon was outside of the cervix.This was likely a result of: a) improper device placement, or b) incorrect measurements, or both.Minerva surgical's sales representative recommended remeasurement, but after removing the device, the physician elected to shorten the device to an arbitrary number of 5.5-cm without any additional re-measurement.The device was re-inserted and deployed in the green (exact number of dots unknown).After inflation of the cervical balloon, the uit test was initiated and passed on the first attempt.The ablation cycle started and lasted for 120 seconds with no interruptions.The cervical balloon was deflated, device unlocked, closed and removed.Post-ablation hysteroscopy was not performed.It is possible that the uit did not miss the perforation because full perforation was not present.The likely scenario and potential root cause of this complication is related to device being mal-positioned deep in the myometrium but without a full thickness perforation at the time of the uit, which in turn allowed for it to pass.Under this scenario a transmural burn with formation of a mechanical perforation during the energy delivery cycle is possible and may result in unintended thermal effect on the organs of the viscera.The disposable handpiece used in this case was not returned and therefore a failure analysis of the complaint device could not be performed.The lot number was provided by the customer and a device history review was performed.The handpieces met all qa specifications prior to being released, including adequate sterilization.Perforations are known complications of an endometrial ablation procedure.Complications associated with perforations are addressed in the warning and caution sections of the operator's manual and instructions for use, including the statements: · use caution not to perforate the uterine wall when sounding, dilating, or inserting the disposable handpiece.Activation of the minerva disposable handpiece in the setting of a uterine perforation is likely to result in serious patient injury.Excessive force applied during placement of the disposable handpiece may result in tissue injury, including perforation.Although designed to detect a perforation of the uterine wall, this test is an indicator only, and it might not detect all perforations.Clinical judgment must always be used.Post-treatment, any patient-reporting signs/symptoms that could indicate a serious complication, e.G., bowel injury, should be thoroughly evaluated without delay.As with all endometrial ablation procedures, serious injury or death can occur, including but not limited to, infection and injury to adjacent tissue, such as bowel, bladder, vagina, vulva, and/or perineum.

Brand Name
MINERVA ENDOMETRIAL ABLATION SYSTEM, DISPOSABLE HANDPIECE
Common Device Name
ENDOMETRIAL ABLATION SYSTEM
Manufacturer (Section D)
MINERVA SURGICAL INC
4255 burton drive
santa clara CA 95054
Manufacturer (Section G)
MINERVA SURGICAL INC
4255 burton drive
santa clara CA 95054
Manufacturer Contact
michelle gosselin
4255 burton drive
santa clara, CA 95054
9787601704
MDR Report Key20409968
Report Number3011011193-2024-00014
Device Sequence Number9044138
Product Code MNB
UDI-Device Identifier00862393000162
UDI-Public00862393000162
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P140013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue NumberMIN9770
Device Lot Number24B28-02
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2024
Initial Report FDA Received Date10/09/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient SexFemale